Statistical Science

Multivariate Signed-Rank Tests in Vector Autoregressive Order Identification

Marc Hallin and Davy Paindaveine

Full-text: Open access

Abstract

The classical theory of rank-based inference is essentially limited to univariate linear models with independent observations. The objective of this paper is to illustrate some recent extensions of this theory to time-series problems (serially dependent observations) in a multivariate setting (multivariate observations) under very mild distributional assumptions (mainly, elliptical symmetry; for some of the testing problems treated below, even second-order moments are not required). After a brief presentation of the invariance principles that underlie the concepts of ranks to be considered, we concentrate on two examples of practical relevance: (1) the multivariate Durbin–Watson problem (testing against autocorrelated noise in a linear model context) and (2) the problem of testing the order of a vector autoregressive model, testing VAR(p0) against VAR(p0+1) dependence. These two testing procedures are the building blocks of classical autoregressive order-identification methods. Based either on pseudo-Mahalanobis (Tyler) or on hyperplane-based (Oja and Paindaveine) signs and ranks, three classes of test statistics are considered for each problem: (1) statistics of the sign-test type, (2) Spearman statistics and (3) van der Waerden (normal score) statistics. Simulations confirm theoretical results about the power of the proposed rank-based methods and establish their good robustness properties.

Article information

Source
Statist. Sci., Volume 19, Number 4 (2004), 697-711.

Dates
First available in Project Euclid: 18 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.ss/1113832734

Digital Object Identifier
doi:10.1214/088342304000000602

Mathematical Reviews number (MathSciNet)
MR2185591

Zentralblatt MATH identifier
1100.62577

Keywords
Ranks signs Durbin–Watson test interdirections elliptic symmetry autoregressive processes

Citation

Hallin, Marc; Paindaveine, Davy. Multivariate Signed-Rank Tests in Vector Autoregressive Order Identification. Statist. Sci. 19 (2004), no. 4, 697--711. doi:10.1214/088342304000000602. https://projecteuclid.org/euclid.ss/1113832734


Export citation

References

  • Bickel, P. J., Klaassen, C. A. J., Ritov, Y. and Wellner, J. A. (1993). Efficient and Adaptive Estimation for Semiparametric Models. Johns Hopkins Univ. Press, Baltimore.
  • Davis, R. A. and Wu, W. (1997). $M$-estimation for linear regression with infinite variance. Probab. Math. Statist. 17 1--20.
  • Garel, B. and Hallin, M. (1999). Rank-based autoregressive order identification. J. Amer. Statist. Assoc. 94 1357--1371.
  • Hallin, M., Ingenbleek, J.-F. and Puri, M. L. (1985). Linear serial rank tests for randomness against ARMA alternatives. Ann. Statist. 13 1156--1181.
  • Hallin, M. and Paindaveine, D. (2002a). Optimal tests for multivariate location based on interdirections and pseudo-Mahalanobis ranks. Ann. Statist. 30 1103--1133.
  • Hallin, M. and Paindaveine, D. (2002b). Optimal procedures based on interdirections and pseudo-Mahalanobis ranks for testing multivariate elliptic white noise against ARMA dependence. Bernoulli 8 787--815.
  • Hallin, M. and Paindaveine, D. (2002c). Multivariate signed ranks: Randles' interdirections or Tyler's angles? In Statistical Data Analysis Based on the L$_1$ Norm and Related Methods (Y. Dodge, ed.) 271--282. Birkhäuser, Basel.
  • Hallin, M. and Paindaveine, D. (2003). Affine invariant linear hypotheses for the multivariate general linear model with VARMA error terms. In Mathematical Statistics and Applications: Festschrift for Constance van Eeden (M. Moore, S. Froda and C. Léger, eds.) 417--434. IMS, Beachwood, OH.
  • Hallin, M. and Paindaveine, D. (2004a). Rank-based optimal tests of the adequacy of an elliptic VARMA model. Ann. Statist. 32 2642--2678.
  • Hallin, M. and Paindaveine, D. (2004b). Asymptotic linearity of serial and nonserial multivariate signed rank statistics. J. Statist. Plann. Inference. To appear.
  • Hallin, M. and Paindaveine, D. (2005). Affine-invariant aligned rank tests for the multivariate general linear model with VARMA errors. J. Multivariate Anal. 93 122--163.
  • Hallin, M. and Puri, M. L. (1988). Optimal rank-based procedures for time-series analysis: Testing an ARMA model against other ARMA models. Ann. Statist. 16 402--432.
  • Hallin, M. and Puri, M. L. (1991). Time-series analysis via rank-order theory: Signed-rank tests for ARMA models. J. Multivariate Anal. 39 1--29.
  • Hallin, M. and Puri, M. L. (1992). Rank tests for time-series analysis: A survey. In New Directions in Time Series Analysis I. (D. Brillinger, P. Caines, J. Geweke, E. Parzen, M. Rosenblatt and M. S. Taqqu, eds.) 111--154. Springer, New York.
  • Hallin, M. and Puri, M. L. (1994). Aligned rank tests for linear models with autocorrelated error terms. J. Multivariate Anal. 50 175--237.
  • Hallin, M. and Werker, B. J. M. (2003). Semi-parametric efficiency, distribution-freeness and invariance. Bernoulli 9 137--165.
  • Hettmansperger, T. P. and Randles, R. H. (2002). A practical affine equivariant multivariate median. Biometrika 89 851--860.
  • Oja, H. (1999). Affine invariant multivariate sign and rank tests and corresponding estimates: A review. Scand. J. Statist. 26 319--343.
  • Oja, H. and Paindaveine, D. (2004). Optimal signed-rank tests based on hyperplanes. J. Statist. Plann. Inference. To appear.
  • Pötscher, B. M. (1983). Order estimation in ARMA models by Lagrangian multiplier tests. Ann. Statist. 11 872--885.
  • Pötscher, B. M. (1985). The behaviour of the Lagrange multiplier test in testing the orders of an ARMA model. Metrika 32 129--150.
  • Puri, M. L. and Sen, P. K. (1971). Nonparametric Methods in Multivariate Analysis. Wiley, New York.
  • Randles, R. H. (1989). A distribution-free multivariate sign test based on interdirections. J. Amer. Statist. Assoc. 84 1045--1050.
  • Randles, R. H. (2000). A simpler, affine-invariant, multivariate, distribution-free sign test. J. Amer. Statist. Assoc. 95 1263--1268.
  • Tyler, D. E. (1987). A distribution-free $M$-estimator of multivariate scatter. Ann. Statist. 15 234--251.